Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 195, NWS Goodland, KS

July 15, 2003Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 15, 2003, 9:43 PM MDT for Yuma County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2003, 9:43 PM MDT (03:43 UTC)
Expired
Jul 15, 2003, 10:15 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3744 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:24 PM MDT, 8 hours 19 minutes earlier.

Area forecast discussion, Jul 15, 1:24 PM MDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
124 PM MDT TUE JUL 15 2003

FORECAST CONCERN IS TEMPERATURES THROUGH NEXT SEVERAL DAYS.

LATEST 19Z SURFACE MAP ANALYSIS SHOWED A STATIONARY FRONT ACROSS
CENTRAL MISSOURI INTO CENTRAL OKLAHOMA AND THE TEXAS PANHANDLE. A
SURFACE HIGH PRESSURE RIDGE EXTENDED FROM MONTANA INTO KANSAS. IR
AND WATER VAPOR SATELLITE IMAGERY SHOWED A BROAD CLOCKWISE FLOW
ALOFT ASSOCIATED WITH STRONG UPPER LEVEL RIDGE.

MODELS INITIALIZED WELL TODAY WITH REGARD TO STRENGTH AND FUTURE
POSITION OF SURFACE FEATURES. WILL GO WITH THE ETA MODEL OUT
THROUGH 48 HOURS AS IT IS SLIGHTLY BETTER THAN THE OTHER MODELS WITH
REGARD TO TEMPERATURE AND WIND FIELDS.

FOR TONIGHT AS UPPER RIDGE DOMINATES OUR WEATHER EXPECT DRY AND
QUIET WEATHER. WILL GO CLOSE TO GUIDANCE TEMPERATURES MOSTLY IN THE
MIDDLE 60S.

FOR WEDNESDAY THROUGH FRIDAY EXPECT A CONTINUATION OF HOT AND DRY
WEATHER AS UPPER RIDGING PREVAILS. WILL GO WITH DAYTIME HIGH
TEMPERATURES IN THE UPPER 90S TO NEAR 100 WHILE TEMPERATURES FOR
HIGHS ON THURSDAY AND FRIDAY WILL BE MOSTLY IN THE 100 TO 105
DEGREE RANGE. MILD TEMPERATURES WEDNESDAY AND THURSDAY NIGHT WILL BE
IN THE MIDDLE TO UPPER 60S.

FOR SATURDAY INTO SUNDAY WILL MAINTAIN TEMPERATURES A FEW DEGREES
COOLER THAN PREVIOUS DAYS AS A WEAK COLD FRONT MOVES INTO THE
REGION AND BECOMES STATIONARY. WILL MAINTAIN SLIGHT CHANCE POPS FOR
CONVECTION ON SUNDAY.

FOR MONDAY AND TUESDAY WILL CONTINUE A DRY WEATHER TREND WITH
TEMPERATURES IN THE 90S DURING THE DAY AND 60S AT NIGHT. MODELS
FORECAST UPPER RIDGING TO REGAIN DOMINANCE INTO THE MIDDLE OF NEXT
WEEK.

.GLD...NONE.

LAMMERS
Hazardous weather outlook, Jul 15, 2:54 PM MDT, 6 hours 49 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE TOWARD FAR EASTERN
COLORADO FROM THE FRONT RANGE LATE THIS AFTERNOON AND EARLY EVENING.
AS THEY DO...THEY WILL ENCOUNTER A MORE FAVORABLE ENVIRONMENT WHERE
MID AND UPPER LEVEL MOISTURE WILL BECOME MORE PLENTIFUL. AT THIS
TIME THE BEST CHANCE FOR THUNDERSTORMS WILL EXIST ALONG AND WEST OF
A LINE FROM BENKELMAN NEBRASKA TO GOODLAND KANSAS AND CHEYENNE WELLS
COLORADO. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 11:12 PM MDTSevere Thunderstorm WarningGLDCheyenne63 min
Jul 15, 11:33 PM MDTSevere Thunderstorm WarningGLDRawlins57 min
Jul 15, 9:50 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.